Skip to content

Heart Disease Health Center

Font Size

Change in Heartbeat - Topic Overview

Irregular heartbeats change the amount of blood that flows to the lungs and other parts of the body. The amount of blood that the heart pumps may be decreased when the heart pumps too slow or too fast.

Changes such as atrial fibrillation that start in the upper chambers of the heart can be serious, because they increase your risk of forming blood clots in your heart. This in turn can increase your risk for having a stroke or a blood clot in your lungs (pulmonary embolism). People who have heart disease, heart failure, or a history of heart attack should be more concerned with any changes in their usual heart rhythm or rate.

Fast heart rhythms that begin in the lower chambers of the heart are called ventricular arrhythmias. They usually are fast and regular, such as ventricular tachycardia, or fast and irregular, such as ventricular fibrillation. These types of heart rhythms make it hard for the heart to pump enough blood to the brain or the rest of the body and can be life-threatening. Ventricular arrhythmias may be caused by heart disease such as heart valve problems, impaired blood flow to the heart muscle (ischemia or a heart attack), a weakened heart muscle (cardiomyopathy), or heart failure.

Ventricular tachycardia is a life-threatening arrhythmia that can quickly lead to ventricular fibrillation, which causes death if not treated. Both usually cause fainting (syncope) within seconds, and you may have symptoms of a heart attack. Emergency medical treatment is needed, such as medicines and electrical shock (defibrillation).

When you have a change in your heart rhythm or rate, you also may have other symptoms, such as chest pain, shortness of breath, lightheadedness, fainting, confusion, or weakness. Changes in your heart rate or rhythm with other symptoms can be caused by a serious heart problem.

Taking illegal drugs (such as stimulants, like cocaine or methamphetamine) or misusing prescription and nonprescription medicines can cause serious heart rhythm or rate changes and may be life-threatening.

The U.S. Food and Drug Administration (FDA) has banned the sale of ephedra, a stimulant sold for weight loss and sports performance, because of concerns about safety. Ephedra has been linked to heart attacks, strokes, and some sudden deaths.

Check your symptoms to decide if and when you should see a doctor.

WebMD Medical Reference from Healthwise

Last Updated: January 14, 2014
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.
1|2
1|2
Next Article:

Today on WebMD

x-ray of human heart
A visual guide.
atrial fibrillation
Symptoms and causes.
 
heart rate graph
10 things to never do.
Compressed heart
Article
 
empty football helmet
Article
red wine
Video
 
eating blueberries
Article
Simple Steps to Lower Cholesterol
Slideshow
 
Inside A Heart Attack
SLIDESHOW
Omega 3 Sources
SLIDESHOW
 
Salt Shockers
SLIDESHOW
lowering blood pressure
SLIDESHOW